Advanced Case Study57449Between Sept. 30th and Oct. 14th, 2010, students and residents all over the world gathered in interprofessional teams and analyzed a complex incident that resulted in patient harm. Selected teams presented their work to IHI faculty during a series of live webinars in October.6/8/2017 6:09:00 PMKaryn Baum, MD, MSEd, Associate Professor of Medicine, University of Minnesota Reviewers: Barbara Balik, RN, EdD, Senior Faculty Member, IHI; Jonathan Finkelstein, MD, MPH STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities41644980https://www.ihi.org6/8/2017 6:09:00 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
On Being Transparent57539You are the CEO and a patient in your hospital dies from a medication error. What do you do next? The University of Rochester’s Dr. Paul Griner presents the fourth in a series of case studies.4/11/2014 7:22:33 PMClick here to view all of Dr. Paul Griner's case studies . Paul Griner, Professor Emeritus of Medicine at the University of Rochester, presents the fourth in a series of case studies STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities30494690https://www.ihi.org4/11/2014 7:22:33 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
An Extended Stay57485A 64-year-old man with a number of health issues comes to the hospital because he is having trouble breathing. The care team helps resolve the issue, but forgets a standard treatment that causes unnecessary harm to the patient. A subsequent medication error makes the situation worse, leading a stay that is much longer than anticipated. 6/13/2017 1:33:07 PMRoss Hilliard, MD, IHI Open School Northeast Regional Chapter Leader Learning Objectives: At the end of this activity, you will be able to Explain how system failures can lead to STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities43796630https://www.ihi.org6/13/2017 1:33:07 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Locked In57523A cancer diagnosis leads to tears and heartache. But is it correct? Dr. Paul Griner, Professor Emeritus of Medicine at the University of Rochester, presents the third in a series of case studies for the IHI Open School.4/8/2014 8:55:50 PMClick here to view all of Dr. Paul Griner's case studies . Paul Griner, Professor Emeritus of Medicine at the University of Rochester Learning Objectives: At the end of this STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities10601110https://www.ihi.org4/8/2014 8:55:50 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
What Happened to Alex?57437Alex James was a runner, like his dad. One day, he collapsed during a run and was hospitalized for five days. He went through lots of tests, but was given a clean bill of health. Then, a month later, he collapsed again, fell into a deep coma, and died. His father wanted to know — what had gone wrong? Dr. John James, a retired toxicologist at NASA, tells the story of how he uncovered the cause of his son’s death and became a patient safety advocate.7/17/2017 1:55:06 PMIHI Forum 2022 December 4–7, 2022 | Orlando, FL, USA December 13–15, 2022 | Online The IHI Forum is a four-day conference that has been the home of STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/CaseStudies26073160https://www.ihi.org7/17/2017 1:55:06 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
What Happened to Josie?57579In 2001, 18-month-old Josie King died of dehydration and a wrongly-administered narcotic at Johns Hopkins Hospital. How did this happen? Her mother, Sorrel King, tells the story and explains how Josie’s death spurred her to work on improving patient safety in hospitals everywhere. 5/26/2017 2:45:47 PMLearning Objectives: At the end of this activity, you will be able to Discuss factors that contribute to avoidable patient harm, even at renowned facilities If you plan to be a STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities1210812330https://www.ihi.org5/26/2017 2:45:47 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Don't Push (AHRQ)57451Inappropriate use of IV haloperidol to manage psychosis in an AIDS patient causes polymorphic v-tach ('torsade de pointes'), necessitating a transvenous pacemaker.4/7/2014 6:58:08 PMLearning Objectives: At the end of this activity, you will be able to Describe the delicate balance of effectiveness and safety when it comes to powerful drugs STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities485760https://www.ihi.org4/7/2014 6:58:08 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
X-ray Flip (AHRQ)57458A patient comes to the emergency department with a pneumothorax on his left side. His radiograph is mistakenly labeled backwards, and the resident assigned to the patient wrongly places a chest tube on the right side.4/7/2014 6:56:41 PMCase Study from AHRQ WebM&M    Learning Objectives: At the end of this activity, you will be able to Explain why certain wrong-site errors occur in health care settings STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities984810https://www.ihi.org4/7/2014 6:56:41 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Misread Label (AHRQ) 57454An infant born with sluggish breathing is given Lanoxin instead of naloxone, and dies of digoxin toxicity.4/7/2014 6:57:09 PMCase Study from AHRQ WebM&M; Discussion questions submitted by Andrew Carson-Stevens, Medical Student, Cardiff University, Cardiff, United Kingdom; Jennifer Boehne, PharmD STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities16731100https://www.ihi.org4/7/2014 6:57:09 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Low on the Totem Pole (AHRQ)57453A medical student notices that, prior to surgery, a urinary catheter is inserted into a child without sterile prep. Being new to the OR setting, he says nothing until a few days later on rounds when the patient shows signs of infection.4/7/2014 6:57:41 PMLearning Objectives: After reading this case, students will be able to Explain the concept of authority gradient List steps that can be taken to increase communication across an STS_ListItem_PublishingPageshttps://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities13732830https://www.ihi.org4/7/2014 6:57:41 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js

~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js

© 2022 Institute for Healthcare Improvement. All rights reserved.